Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Grand Forks, ND

June 30, 2020Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2020, 4:28 PM CDT for Benson County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2020, 4:28 PM CDT (21:28 UTC)
Expired
Jun 30, 2020, 5:30 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

County Benson County, ND

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:05 PM CDTTSTM WND DMGMaddock, NDTREES DOWN IN MADDOCK WITH TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-647 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS53 KFGF 302128
SVRFGF
NDC005-302230-
/O.NEW.KFGF.SV.W.0112.200630T2128Z-200630T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
428 PM CDT Tue Jun 30 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Benson County in northeastern North Dakota...

* Until 530 PM CDT.

* At 428 PM CDT, a severe thunderstorm was located near Esmond, or 37
  miles west of Devils Lake, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Maddock around 435 PM CDT.
  Baker around 450 PM CDT.
  Harlow around 500 PM CDT.
  Brinsmade around 510 PM CDT.
  York around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4837 9984 4833 9920 4824 9920 4785 9948
      4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 2128Z 208DEG 25KT 4798 9966 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Lynch
2 follow-up statements
514 
WWUS53 KFGF 302210
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
510 PM CDT Tue Jun 30 2020

NDC005-302230-
/O.CON.KFGF.SV.W.0112.000000T0000Z-200630T2230Z/
Benson ND-
510 PM CDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN BENSON COUNTY...

At 510 PM CDT, a severe thunderstorm was located near Leeds, or 28
miles west of Devils Lake, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Leeds around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4833 9920 4824 9920 4785 9948 4785 9981
      4811 9971 4836 9961
TIME...MOT...LOC 2210Z 208DEG 25KT 4824 9945 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lynch
166 
WWUS53 KFGF 302228
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
528 PM CDT Tue Jun 30 2020

NDC005-302238-
/O.EXP.KFGF.SV.W.0112.000000T0000Z-200630T2230Z/
Benson ND-
528 PM CDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BENSON COUNTY WILL
EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4833 9920 4824 9920 4785 9948 4785 9981
      4811 9971 4836 9961
TIME...MOT...LOC 2228Z 208DEG 25KT 4833 9938 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:57 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 30, 2:57 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Tue Jun 30 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 257 PM CDT Tue Jun 30 2020

Thunderstorm chances and strength continue to be the main
challenges for the period.

Upper trough continues to spin over the Northern Rockies, with
one vort max lifting through western ND and another rounding the
base of the trough and moving through WY. The southern shortwave
will lift northeastward into the Plains tonight as the upper
trough gets a negative tilt. This should finally push the
convective activity that has only been clipping our northwestern
counties further eastward into the CWA as the weak cold front
moves east. The big question will be how strong storms will be as
they move into our area. With dew points in the low and even mid
70s, there is plenty of moisture to work with and ML CAPE values
are near or over 3000 J/kg across most of the western and central
CWA. Deep layer bulk shear so far has not been as impressive over
our area, fairly minimal with the 35 to 40 kts staying to our
west. The best shear is expected to move eastward tonight as the
frontal boundary kicks out, although the overlap between good
instability and good shear will remain fairly narrow. Think that
this will be enough for a complex of thunderstorms to move across
eastern ND later this evening, eventually arriving in western MN
and weakening towards morning.

Most everything tomorrow, from highs to additional convection,
will depend on how tonight plays out. The main synoptic forcing
will be the shortwave moving across the region to the northeast,
along with the frontal boundary that will be stalling then washing
out throughout the day on Wednesday. Continued to keep fairly high
POPs as showers will linger into the morning, and some
redevelopment will be possible over our far eastern counties by
afternoon. At this point it seems like the best instability will
be to our east, but will continue to keep an eye on how things
evolve. Frontal boundary will be washing out and temps and dew
points will be only slightly lower than they are today. Kept highs
in the low to mid 80s with cloud cover however. We should be
between systems Wednesday night and conditions should pretty quiet
with lows in the 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 257 PM CDT Tue Jun 30 2020

Little change in the extended from previous runs. The upper ridge
remains in place and will continue a pattern of warmer temperatures
across the region. High temperatures throughout stay mainly in the
upper 80s and low 90s...with dew point readings in the 60s to around
70. This will keep heat indices in the mid 90s in portions of the
area every afternoon. Otherwise...a few embedded disturbances are
expected to propagate through the flow...which will help trigger
isolated showers and storms through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1248 PM CDT Tue Jun 30 2020

Quite a bit of MVFR ceilings continue to hang around the forecast
area, going out of VFR as the morning stratus scatters out but
then we get more cu development. Think there should be at least
some period of VFR this afternoon before storms begin to move in
later this afternoon at KDVL and tonight for the further east
airports. After storms fizzle out later tonight, there could be
another period of MVFR ceilings at most sites. Some improvement to
VFR by the end of the period. Winds will stay out of the
southeast for this afternoon and evening, shifting to the west and
southwest as the storms/frontal boundary come through.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Jun 30, 3:30 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
330 PM CDT Tue Jun 30 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight, but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-010845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible tonight, mainly
across the Devils Lake region. Hail up to ping pong ball size, 60
mph wind gusts, and heavy rain would be the main threat from these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 1:52 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
152 PM CDT Tue Jun 30 2020

NDZ014-301930-
Benson ND-
152 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 230
PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heimdal, or 38 miles southwest of Devils Lake, moving north at 45
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leeds, Maddock, Esmond, Harlow, Brinsmade, Flora and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4831 9979 4831 9924 4785 9930 4785 9980
TIME...MOT...LOC 1851Z 190DEG 40KT 4782 9959

Lynch
Special weather statement, Jun 30, 3:07 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Tue Jun 30 2020

NDZ014-302100-
Benson ND-
307 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENSON COUNTY UNTIL 400
PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selz, or 50 miles west of Devils Lake, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Leeds, Maddock, Esmond, Harlow, Knox, York and Fillmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9942 4785 9950 4785 9981
      4802 9981 4802 9985
TIME...MOT...LOC 2006Z 192DEG 26KT 4783 9988

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:52 PM CDTSpecial Weather StatementFGFBenson38 min
Jun 30, 3:07 PM CDTSpecial Weather StatementFGFBenson53 min
Jun 30, 3:36 PM CDTSevere Thunderstorm WarningFGFBenson54 min
Jun 30, 4:17 PM CDTTornado WarningFGFBenson28 min
Jun 30, 4:59 PM CDTAreal Flood AdvisoryFGFBenson6 hr
Jun 30, 5:01 PM CDTSpecial Weather StatementFGFGrand Forks44 min
Jun 30, 5:04 PM CDTSpecial Weather StatementFGFBenson41 min
Jun 30, 5:35 PM CDTSpecial Weather StatementFGFBenson40 min
Jun 30, 6:27 PM CDTSpecial Weather StatementFGFCavalier48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.